Alert archive / California / Freeze Watches in 2016

Freeze Watch 3, NWS Eureka, CA

December 16, 2016Del Norte County, Humboldt County, California

NWS Eureka, CA issued this freeze watch at Dec 16, 2016, 1:58 AM PST for Del Norte County, Humboldt County, California. It took effect at Dec 17, 2016, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2016, 1:58 AM PST (09:58 UTC)
In effect from
Dec 17, 2016, 1:00 AM PST
Expired
Dec 16, 2016, 2:55 PM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS76 KEKA 160958
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
158 AM PST FRI DEC 16 2016

CAZ104-109-162300-
/O.NEW.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/
SOUTHWESTERN HUMBOLDT-MENDOCINO COAST-
158 AM PST FRI DEC 16 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. 

* LOW TEMPERATURES...LOW TO MID 30S.

* LOCATIONS INCLUDE...PATROLIA...HONEYDEW...ETTERSBERG...FORT
  BRAGG...POINT ARENA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ101>103-105-106-162300-
/O.NEW.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR-
158 AM PST FRI DEC 16 2016

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. 

* LOW TEMPERATURES...UPPER 20S TO LOWER 30S.

* LOCATIONS INCLUDE...CRESCENT CITY...GASQUET...ARCATA...
  EUREKA...FORTUNA...WILLOW CREEK...ORLEANS...GARBERVILLE...
  BRIDGEVILLE.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
731 
WWUS76 KEKA 162255
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
255 PM PST FRI DEC 16 2016


CAZ104-171200-
/O.UPG.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/
/O.NEW.KEKA.FZ.W.0005.161217T0900Z-161217T1700Z/
SOUTHWESTERN HUMBOLDT-
255 PM PST FRI DEC 16 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT. 

* LOW TEMPERATURES...LOWER 30S

* LOCATIONS INCLUDE...PATROLIA...HONEYDEW...ETTERSBERG.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ102-105-106-171200-
/O.UPG.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/
/O.NEW.KEKA.HZ.W.0003.161217T0900Z-161217T1700Z/
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
255 PM PST FRI DEC 16 2016

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOW TEMPERATURES...20S. 

* LOCATIONS INCLUDE...GASQUET...WILLOW CREEK...ORLEANS...
  GARBERVILLE...BRIDGEVILLE.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

CAZ101-103-171200-
/O.UPG.KEKA.FZ.A.0003.161217T0900Z-161217T1700Z/
/O.NEW.KEKA.FZ.W.0005.161217T0900Z-161217T1700Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-
255 PM PST FRI DEC 16 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOW TEMPERATURES...LOWER 30S WITH COLDER VALLEYS DIPPING INTO
  THE UPPER 20S. 

* LOCATIONS INCLUDE...CRESCENT CITY...ARCATA...BLUE LAKE..EUREKA...FORTUNA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ109-171200-
/O.CON.KEKA.FR.Y.0021.161217T0900Z-161217T1700Z/
MENDOCINO COAST-
255 PM PST FRI DEC 16 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
SATURDAY...

* LOW TEMPERATURES...MID 30S.

* LOCATIONS INCLUDE...FORT BRAGG...POINT ARENA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Dec 15, 3:59 PM PST, 9 hours 59 minutes earlier.

Area forecast discussion, Dec 15, 3:59 PM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
359 PM PST Thu Dec 15 2016

.SYNOPSIS...
The storm system that brought widespread moderate to heavy rainfall
to the region over the last 36 hours, continues to move south and
east away from northwestern California. However, residual moisture
on the back side of the system will still affect us, a few showers
and higher elevation snow showers remaining possible through the
night, with rain chances ending for most locations by mid afternoon
Friday. Dry weather is expected for the weekend, before another
front drops south early next week, bringing more widespread rainfall
to the area.

&&

.DISCUSSION...

.SHORT TERM...
(Today and Sunday night)

The storm systems that brought widespread moderate to heavy rainfall
to the region during the last 36 hours or so, continues to move
away from us, with just a few showers developing on its back side.
For the remainder of the evening and overnight hours, the best
chance of seeing any more rain looks to be south and east of a
line from Fort Bragg to Weaverville. Rainfall amounts will remain
light, with less than 1/2 of an inch expected for most areas.

Otherwise, the main forecast challenge overnight remains focused on
the potential fog development. Winds will be light overnight, and
given the moist soil conditions, some of the coastal and interior
valleys would typically see at least patchy fog development as the
evaporative transpiration process commences. However, sufficient
cloud cover is forecast to encompass this part of the state,
hindering fog development, as the clouds help insulate the boundary
layer. A better chance for fog development looks to occur tomorrow
night through the weekend, as soils will remain moist, under mainly
clear skies with light winds. This is something that may needed to
be added to the forecast in later packages, once confidence in this
development increases. Temperatures are expected to be seasonably
cool during this time.

.LONG TERM...
(Monday through next Thursday)

More wetting rains will return to northern California next week. A
weak cold front will drop southeast across our region sometime in
the late Monday afternoon through Wednesday time frame. Given the
model uncertainty regarding frontal timing remains moderate at
this time. However, all of the long range models agree with this
scenario. Rainfall amounts don't look to be that excessive with
this system, and they'll likely be in the 1/2 inch to inch range
as the system crosses the area. /PD

&&

.AVIATION...
A major weather system moved into NW California in the last 24
hours. This system brought sufficient amounts of rain to the
Coastal airports and local airfields...especially in Del Norte
County. By early afternoon, this system was stretching from Trinity
County to Mendocino with low cigs and vis...as well moderate-heavy
drenching rainfall across the interior. Low Clouds persisted over Cec
& Acv terminals with occasional MVFR cigs/vis as rain had generally
moved out of the local area. Guidance is not indicating fog
development in the a.m. at the Redwood Coast. However due to the
amount of rain, at least patchy fog is feasible especially at Uki and
other interior valleys. This afternoon to early evening will also
entertain post frontal NW-N breezy winds. /TA

&&

.MARINE...
Marine conditions settled nicely this morning in the wake
of the passing storm system. Surface high pressure across the
eastern Pacific will build towards the west coast and cause the
pressure gradient to flex slightly. This will cause north winds to
increase through the afternoon. Expect gusts to range from 20 to
25kt. Although, winds will be stronger south of Cape Mendocino with
gusts near 30 kt possible through tonight. Small craft advisories
were issued to account for these gusty conditions with steeper waves
accommodating the winds. This will be shortlived as the gradient
weakens on Friday bringing lighter winds. Moderate northerly winds,
with some fresh winds near coastal points and great capes, will
persist through the weekend as high pressure remains stationed
offshore. Seas will remain relatively low this weekend but multiple
northwesterly swell systems will bring large seas early next week.
/KML

.COASTAL FLOODING...
The North Spit tide gauge once again observed very high tides
today. The anomaly was just under 1 foot bringing water levels to
9.33 ft in Humboldt Bay. If the anomaly remains near 1 foot, minor
coastal flooding will be possible again tomorrow (Friday) at high
tide. However, if the anomaly diminishes then low areas around
Humboldt Bay may not see any salt water inundation. We will have
to monitor water levels with the next high tide late tonight to
determine whether a coastal flood advisory will be necessary. Stay
tuned. /KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PST Friday for PZZ450-470.

     Small Craft Advisory until 9 AM PST Friday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 15, 3:25 PM PST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
325 PM PST THU DEC 15 2016

CAZ101>113-162330-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
325 PM PST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:58 AM PSTFrost AdvisoryEKAHumboldt, Mendocino31 hr
Dec 16, 12:13 PM PSTSmall Craft AdvisoryEKA57 hr
Dec 16, 2:55 PM PSTFreeze WarningEKADel Norte, Humboldt10 hr
Dec 16, 2:55 PM PSTHard Freeze WarningEKADel Norte, Humboldt18 hr

Nearby

Freeze Watches in California, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.